Drug-induced nail abnormalities

Am J Clin Dermatol. 2003;4(1):31-7. doi: 10.2165/00128071-200304010-00004.

Abstract

This article reviews the different nail symptoms produced by drugs. Drug-induced nail abnormalities may result from toxicity to the matrix, the nail bed or the periungual tissues. The most common symptoms include Beau's lines/onychomadesis, melanonychia, onycholysis, and periungual pyogenic granulomas. Nail changes usually affect several nails and in most cases are asymptomatic. Drugs that most frequently produce nail abnormalities include retinoids, indinavir, and cancer chemotherapeutic agents. In this article, we also include nail adverse effects as a result of radiotherapy since they are commonly observed in clinical practice.

Publication types

  • Review

MeSH terms

  • Humans
  • Illicit Drugs / analysis
  • Nail Diseases / chemically induced*
  • Nail Diseases / pathology
  • Nails / chemistry
  • Nails / pathology*
  • Substance Abuse Detection / methods

Substances

  • Illicit Drugs